Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2013
Flash Flood Warning 34, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 5, 2013, 9:11 PM CDT. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2013, 9:11 PM CDT (02:11 UTC)
- Expired
- Sep 6, 2013, 4:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 133 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 10:00 PM CDT | FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT BOLONGO BAY. |
| Sep 5, 10:00 PM CDT | FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT BOVONI. |
| Sep 5, 10:00 PM CDT | FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT ESTATE PEARL. |
| Sep 5, 10:00 PM CDT | FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT HONDURAS. |
| Sep 5, 10:00 PM CDT | FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT VETERANS DRIVE AND MANDELA CIRCLE. |
| Sep 5, 10:00 PM CDT | FLASH FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLASH FLOOD AT BROOKMAN ROAD. ROADWAY COLLAPSED AND CAR STUCK IN WATER. |
| Sep 5, 10:00 PM CDT | FLASH FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLASH FLOOD AT CONTANT. ONE FAMILY IN NEED OF SHELTER. |
| Sep 5, 10:00 PM CDT | FLASH FLOOD | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED FLOOD AT NADIR. CARS STUCK IN WATER. |
| Sep 5, 10:00 PM CDT | HEAVY RAIN 0 | Charlotte Amalie, VI | EMERGENCY MANAGER REPORTED HEAVY RAIN AT FRENCHMANS BAY...SOLDBERG...MANDAHL...CROWN MOUNTAIN... HONDURAS...VETERANS DRIVE AND NORTHSIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
459
WGCA52 TJSJ 060211
FFWSJU
VIC020-030-060500-
/O.NEW.TJSJ.FF.W.0034.130906T0211Z-130906T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1011 PM AST THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLANDS
IN THE U.S. VIRGIN ISLANDS
SAINT THOMAS
SAINT JOHN
* UNTIL 100 AM AST
* AT 1005 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
OVER SAINT THOMAS AND SAINT JOHN IN THE LAST HOUR. RAIN RATES OF 2
TO 3 INCHES HAS BEEN ESTIMATED BY THE RADAR WITH THESE BANDS.
ADDITIONAL RAINFALL OF 2 TO 3 INCHES ARE POSSIBLE THROUGH 1 AM AST.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1830 6470 1831 6479 1833 6481 1835 6480
1835 6484 1830 6481 1829 6484 1831 6485
1829 6488 1831 6492 1830 6496 1834 6499
1834 6505 1838 6491 1836 6488 1838 6471
1835 6466
$$
ER
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
241
WGCA52 TJSJ 060445
FFWSJU
VIC020-030-060900-
/O.EXT.TJSJ.FF.W.0034.000000T0000Z-130906T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1245 AM AST FRI SEP 6 2013
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLANDS
IN THE U.S. VIRGIN ISLANDS
SAINT THOMAS
SAINT JOHN
* UNTIL 500 AM AST
* AT 1234 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY SHOWERS OVER THE NORTHERN VIRGIN ISLANDS. RAIN
RATES OF AN INCH PER HOUR HAVE BEEN MEASURED RECENTLY AT THE
CHARLOTTE AMALIE AIRPORT IN SAINT THOMAS. AN ADDITIONAL ONE TO TWO
INCHES ARE EXPECTED OVER THE NORTHERN VIRGIN ISLANDS WHICH COULD
RESULT IN ADDITIONAL FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 1830 6470 1831 6479 1833 6481 1835 6480
1835 6484 1830 6481 1829 6484 1831 6485
1829 6488 1831 6492 1830 6496 1834 6499
1834 6505 1838 6491 1836 6488 1838 6471
1835 6466
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:46 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Sep 5, 2:46 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST THU SEP 5 2013
.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE WILL REMAIN OVER THE LOCAL
AREA NOW THROUGH SUNDAY. NORTHEAST WINDS WILL INCREASE ON MONDAY
NIGHT AND TUESDAY AS A LOW ENTERS THE CARIBBEAN ON TUESDAY AND
MOVES ACROSS PUERTO RICO ON WEDNESDAY. A SECOND LOW PUSHES TOWARD
THE AREA FROM THE EAST NORTHEAST LATE NEXT WEEK BUT REMAINS IN THE
ATLANTIC.
AT MID LEVELS...A WEAK TROUGH WILL MOVE TO THE NORTHWEST. HIGH
PRESSURE WILL EXTEND ON SUNDAY IN A NARROW RIDGE FROM THE
NORTHEAST WHERE STRONG HIGH PRESSURE RESIDES AND GRADUALLY EDGE TO
THE WEST AS A TROUGH SLIDES SOUTH OF THE AREA ON WEDNESDAY.
AT LOWER LEVELS...TROPICAL DEPRESSION GABRIELLE WILL MOVE
NORTHWEST AND BE JOINED BY TROUGHING FROM THE EAST AND MOVE SLOWLY
NORTHWEST OVER THE WEEKEND. THIS WILL PULL TROPICAL MOISTURE OVER
THE AREA. DRY AIR WILL BEGIN TO MOVE INTO THE AREA EARLY IN THE
WEEK TO SET UP A DRYING TREND AND A RETURN TO THE TRADE WINDS WITH
LIMITED MOISTURE RETURNING LATER NEXT WEEK FROM THE EAST.
&&
.DISCUSSION...A SPECIAL 05/18Z SOUNDING REVEALED DEEP MOISTURE
WITH A PRECIPITABLE WATER CONTENT OF 2.42 INCHES...BUT WITH
LIMITED INSTABILITY AND A LIFTED INDEX OF MINUS 4.2. SHOWERS AND
THUNDERSTORMS FORMED SOUTH OF PUERTO RICO IN AND BEYOND THE NEAR
SHORE WATERS EARLY THIS MORNING AND SOME MOISTURE HAS PUSHED NORTH
ONTO THE ISLAND PROVOKING RIVERS TO RISE AND SOME MINOR STREET FLOODING. A
RAIN BAND ALSO SET UP OVER THE U.S. VIRGIN ISLANDS AND BROUGHT
HEAVY RAIN AND FLOODING EARLIER TODAY. THIS RAIN HAS NOT ENDED BUT
HAS BEEN DIMINISHING SOMEWHAT. FLOW WILL CONTINUE ACROSS THE AREA
FROM THE SOUTH AND SOUTHEAST THROUGH THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK. RAIN AND SHOWERS WITH ISOLATED
THUNDERSTORMS ON THE WINDWARD SIDE OF PUERTO RICO AND SHOWERS AND
ISOLATED THUNDERSTORMS IN THE U.S. VIRGIN ISLANDS WILL CONTINUE
WHILE SLOWLY DIMINISHING THROUGH THE WEEKEND. THE RISK OF FLOODING
APPEARS TO BE CONSIDERABLY LESS AFTER FRIDAY...BUT WILL CONTINUE
THE FLASH FLOOD WATCH UNTIL THEN.
BECAUSE HIGH PRESSURE CONTINUES IN THE NORTHEAST CENTRAL ATLANTIC
THROUGH THE NEXT 10 DAYS...ONCE THE DEPRESSION THAT PASSED
THROUGH OUR AREA MOVES NORTH INTO THE WESTERN ATLANTIC AND IS OUT
OF THE WIDER AREA...HIGH PRESSURE WILL AGAIN BE ABLE TO BRING BACK
THE TRADE WIND FLOW. BY MID WEEK NEXT WEEK. WEAK LOW PRESSURES AND
WAVES THAT ARE REGULARLY MOVING OFF THE AFRICAN COAST SLOWLY
DETERIORATE IN STRENGTH AS THEY TRAVEL ACROSS THE TROPICAL
ATLANTIC ACCORDING TO THE LATEST MODELS. STRONGER STORMS ALSO MOVE
NORTHWEST AFTER LEAVING AFRICA. THEREFORE NO SIGNIFICANT TROPICAL
SYSTEMS ARE EXPECTED TO MOVE THROUGH THE LOCAL FORECAST AREA IN
THE NEXT 12 DAYS...AND SOME AFRICAN DUST MAY BE SEEN AGAIN AFTER
10 SEPTEMBER.
&&
.AVIATION...
MVFR CIGS AND AREAS OF MTN OBSCURATIONS WILL CONTINUE ACROSS THE
LOCAL FLYING AREA...AND MAINLY ON THE SOUTH COAST OF PR THIS
EVENING AS TROPICAL DEPRESSION GABRIELLE MOVES NW JUST OUTSIDE OF
THE REGION IN THE MONA CHANNEL. TIST/TISX...AND TJSJ WILL CONTINUE
WITH OCNL MVFR CONDS AND SHRA/TSRA ARE LIKELY ACROSS THE
TERMINALS. EXPECT TSRA IN TJPS TILL AT LEAST 06/06Z. LLVL WINDS
ABOVE THE SURFACE ARE 20-30 KTS FROM THE SSE AND STRONGEST NEAR 10
KFT WINDS WEAKEN AFT 06/00Z TO 10 TO 20 KT BY 06/12Z.
&&
.MARINE...SEAS REMAINED AGITATED BY THUNDERSTORMS SOUTH OF PUERTO
RICO BUT OTHERWISE CONTINUE AT 4 FEET OR LESS EXCEPT IN THE
NORTHERN OUTER ATLANTIC WATERS WHERE SEAS UP TO 7 FEET ARE
EXPECTED. BUOY 41043 REACHED 9 FEET TODAY...BUT HAS RECEDED TO
BELOW 7 FEET THIS AFTERNOON AND IS EXPECTED TO CONTINUE TO
SUBSIDE IN THE NEXT 24 HOURS...AS LONG AS GABRIELLE DOES NOT
UNEXPECTEDLY REGAIN TROPICAL STORM STATUS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE INTERMITTENTLY OVER LOCAL WATERS
THROUGH AT LEAST SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 88 77 90 / 50 50 50 50
STT 77 86 78 90 / 70 70 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 9 AM AST FRIDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N.
&&
23/12Hazardous weather outlook, Sep 5, 10:46 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 1146 AM AST THU SEP 5 2013 AMZ710>745-PRZ001>013-061000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 1146 AM AST THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT. RAIN BANDS ASSOCIATED WITH TROPICAL DEPRESSION GABRIELLE ARE EXPECTED TO AFFECT PUERTO RICO THROUGH THE DAY. DUE TO ALREADY SATURATED SOILS URBAN AND SMALL STREAM FLOODING IS EXPECTED WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE LOCAL ISLANDS ON FRIDAY. THIS WILL CONTINUE TO ENHANCE THE POTENTIAL OF FLOODING. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED. AMZ715-725-VIZ001-002-061000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 1146 AM AST THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT. RAIN BANDS ASSOCIATED WITH TROPICAL DEPRESSION GABRIELLE ARE EXPECTED TO AFFECT PUERTO RICO THROUGH THE DAY. DUE TO ALREADY SATURATED SOILS URBAN AND SMALL STREAM FLOODING IS EXPECTED WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING MOISTURE WILL CAUSE ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE LOCAL ISLANDS ON FRIDAY. THIS WILL CONTINUE TO ENHANCE THE POTENTIAL OF FLOODING. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF FLOODING OR DAMAGE WOULD BE APPRECIATED.
In the hours before
Local storm report, Sep 5, 8:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
908 PM AST THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TROPICAL STORM CHRISTIANSTED 17.75N 64.71W
09/04/2013 SAINT CROIX VI PUBLIC
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH TROPICAL STORM
GABRIELLE PRODUCED HEAVY RAINFALL WHICH LEAD TO URBAN
FLOODING ON THE ISLAND OF ST CROIX. - NORTHSIDE ROAD WAS
FLOODED VICINITY OF CARIBBEAN AUTO MART AND SUNNY ISLES.
-AREA FLOODED IN PETERS REST NEAR EL SOL BAR. -PARTS OF
THE MELVIN EVANS HIGHWAY VICINTY OF ESTATE PROFIT AND
DIAGEO...EASTBOUND LANE WAS COMPLETELY FLOODED AND
OBSTRUCTED. SEVERAL TREES WERE DOWN NEAR THE SWEENEY
POLICE STATION AND ON SOUTH SHORE ROAD SOUTH OF JUNIES
BAR.
&&
RMITCHELLocal storm report, Sep 5, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1003 PM AST THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN PATILLAS 18.01N 66.01W
09/05/2013 E0.00 INCH PATILLAS PR EMERGENCY MNGR
MUDSLIDE DETACHED PART OF A SMALL BRIDGE IN ROAD 184.
RAINFALL ACCUMULATIONS OVER THIS AREA WERE ABOUT 5.25
INCHES IN THE LAST 48 HOURS.
&&
ERThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:49 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 6, 3:38 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.